Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 25, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 18, 2014, 1:49 PM MST for Mohave County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2014, 1:49 PM MST (20:49 UTC)
- Expired
- Aug 18, 2014, 2:10 PM MST
- In force
- 21 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 103 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
291
WUUS55 KVEF 182049
SVRVEF
AZC015-182130-
/O.NEW.KVEF.SV.W.0025.140818T2049Z-140818T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 PM MST MON AUG 18 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 230 PM MST.
* AT 140 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER
EXTREME NORTHEASTERN MOHAVE COUNTY...OR 32 MILES SOUTHEAST OF
COLORADO CITY...AND WAS MOVING NORTH AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
ANTELOPE VALLEY ROAD AND MAINLY RURAL AREAS OF EXTREME
NORTHEASTERN MOHAVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.
REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3680 11261 3671 11261 3670 11262 3657 11263
3649 11266 3646 11285 3678 11295 3681 11260
TIME...MOT...LOC 2048Z 172DEG 11KT 3659 11275
$$
JS1 follow-up statement
284
WWUS55 KVEF 182110
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM MST MON AUG 18 2014
AZC015-182119-
/O.CAN.KVEF.SV.W.0025.000000T0000Z-140818T2130Z/
MOHAVE AZ-
210 PM MST MON AUG 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN MOHAVE
COUNTY IS CANCELLED...
DOPPLER RADAR INDICATES THE THUNDERSTORM THAT PROMPTED THE WARNING
HAS WEAKENED CONSIDERABLY AND SEVERE WEATHER IS NO LONGER EXPECTED
FROM THIS STORM.
LAT...LON 3680 11261 3671 11261 3670 11262 3657 11263
3649 11266 3646 11285 3678 11295 3681 11260
TIME...MOT...LOC 2109Z 172DEG 11KT 3665 11276
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:18 AM MST, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 18, 9:18 AM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 918 AM PDT MON AUG 18 2014 .SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL HELP DRAW MONSOON MOISTURE NORTH...LEADING TO A CHANCE OF THUNDERSTORMS OVER EASTERN CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY INTO TUESDAY. TEMPERATURES WILL COOL SOME EACH DAY INFLUENCED BY THE MOISTURE AND NEARBY LOW PRESSURE SYSTEM. && .UPDATE...THUNDERSTORMS ROUGHLY ALONG INTERSTATE 40 FROM ESSEX TO NORTH OF YUCCA WERE MOVING NORTH AND SLOWLY WEAKENING. RAISED POPS AND CLOUD COVER IN THE PATH OF THE STORMS. && .PREV DISCUSSION... 252 AM PDT MON AUG 18 2014 .SHORT TERM...THROUGH TUESDAY NIGHT AN OUTFLOW BOUNDARY OUT OF SOUTHWEST ARIZONA MOVED THROUGH LAKE HAVASU CITY AROUND MIDNIGHT. THE BOUNDARY HAS CONTINUING TO PUSH WEST THROUGH SOUTHERN SAN BERNARDINO COUNTY, ALTHOUGH WESTWARD MOMENTUM LOOKS TO BE SLOWING AS IT NEARS THE MORONGO BASIN. ELSEWHERE SKIES ARE CLEAR. MOISTURE OVER ARIZONA WILL CONTINUE TO FLOW NORTHWARD INTO THE MOJAVE DESERT AND SOUTHERN GREAT BASIN SOUTHEAST TODAY AROUND HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS. A MID-LEVEL SHORTWAVE TROUGH NEAR THE SOUTHERN CALIFORNIA COAST WILL SLOWLY SHIFT INLAND ACROSS THE AREA TONIGHT IN RESPONSE TO A CLOSED LOW LOW DROPPING DOWN THE PAC NW COAST. THIS SHORTWAVE TROUGH WILL PROVIDE SOME ADDITIONAL DYNAMICS IN THE FORM OF DIVERGENCE ALOFT ASSOCIATED WITH A 70 KNOT JET OVERHEAD. GOING TO KEEP ANY MENTION OF ISOLD/SCTD THUNDERSTORMS EAST OF A YUCCA VALLEY-PAHRUMP-RACHEL LINE TODAY. THE NORTHWEST CWA WILL STAY THUNDERSTORM FREE. DID INCREASE POPS FOR LINCOLN, ERN CLARK, ERN SAN BERNARDINO AND MOHAVE COUNTIES TONIGHT INTO TUESDAY AS HI-RES MODELS SIMILAR SHOWING GOOD CLUSTERING FOR THUNDERSTORM POTENTIAL. WITH UPPER LOW MOVING SOUTH OVER CENTRAL CALIFORNIA TUESDAY AFTERNOON DECIDED TO INTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS TO THE EASTERN SIERRA SLOPES. LOWERING HEIGHTS, HIGHER HUMIDITY/CLOUD COVER WILL PRODUCE NEAR NORMAL TEMPERATURES TODAY FOLLOWED BY BELOW NORMAL VALUES TUESDAY. .LONG TERM...WEDNESDAY THROUGH MONDAY NIGHT. THIS IS NOT THE HIGHEST CONFIDENT OF FORECASTS FOR THE LATE WEEK PERIOD AS THE LATEST OPERATIONAL MODELS CONTINUE TO SHOW A LARGE SPREAD IN HOW THEY HANDLE THE MAJOR FEATURES IN THIS PERIOD. A MID/UPPER LEVEL LOW IS FORECAST TO DROP INTO SOCAL ON WEDNESDAY WHICH WILL CONTINUE TO PULL MOISTURE ON NORTH. HOW FAR WEST THIS MOISTURE GETS IS QUESTIONABLE BUT GIVEN THE POSITION OF THE LOW NEAR LOS ANGELES IT IS POSSIBLE SHOWERS AND THUNDERSTORMS COULD DEVELOP AS FAR WEST AS A MORONGO VALLEY TO MT CHARLESTON TO PIOCHE LINE AND A SLIGHT CHANCE FOR THUNDERSTORMS WAS PLACED IN FROM HERE ON EAST. WORTH WATCHING WILL BE THE POTENTIAL FOR A MOIST-DRY BOUNDARY (OR A SO-CALLED DESERT DRY LINE) WHICH TENDS TO SERVE AS FOCUS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. THE MAIN ISSUE IS IN THE THURSDAY THROUGH SATURDAY PERIOD AS THE AFOREMENTIONED LOW IS EITHER PUSHED EAST BY A MID/UPPER LEVEL TROUGH THAT DROPS INTO NORTHERN NEVADA OR IS NOT PICKED UP AND FLOATS AROUND EITHER OFF TO THE WEST (GEM) OR IS SLOWER TO EJECT (ECMWF AND DGEX) VERSUS THE FASTER OPERATIONAL GFS. AT THIS TIME, CONFIDENCE IS NOT THE HIGHEST IN ANY ONE SOLUTION. THE FORECAST THUS CONTINUES A BLEND OF THE VARIOUS SOLUTIONS, KEEPING A CHANCE FOR SHOWERS AND THUNDERSTORMS IN FOR MAINLY THE AFTERNOON AND EVENING HOURS SOUTH OF INTERSTATE 15 WITH THE HIGHEST CHANCES IN MOHAVE COUNTY. BY SUNDAY, WE SHOWED A DRYING TREND AS ALL MODELS SHOW THE LOW OFF EITHER WELL ENOUGH TO THE WEST OR EAST. HIGH TEMPS WERE LOWERED SEVERAL DEGREES DUE TO THE LOW AND EXPECTED INCREASED CLOUD COVER FROM WEDNESDAY THROUGH FRIDAY WITH HIGHS AS MUCH AS 6 TO 9 DEGREES BELOW NORMAL. TEMPS SHOULD THEN WARM BACK CLOSER TO NORMAL OVER THE WEEKEND AND BASED ON FORECAST SOUNDINGS, WE WENT ABOVE STATISTICAL GUIDANCE AND WITH THE WARMER END OF BIAS CORRECTED CONS MODELS. DEWPOINTS WERE ALSO RAISED SEVERAL DEGREES TO BETTER BLEND WITH NEIGHBORING OFFICES. .AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS WILL DEVELOP NEAR THE TERMINAL AREA THIS AFTERNOON AND EVENING BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN THE TAF. OTHERWISE...EXPECT PERIODS OF EAST TO SOUTHEAST WINDS IN THE LATE MORNING AND EARLY AFTERNOON ALONG WITH INCREASING CLOUDS ABOVE 10 KFT AGL. EVEN IF STORMS ARE NOT NEAR THE TERMINALS WINDS COULD BECOME GUSTY AND ERRATIC IN DIRECTION. THERE WILL BE CHANCES FOR THUNDERSTORMS TODAY IN ALL CORRIDORS AND TUESDAY IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED/SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY THROUGH TUESDAY OVER EASTERN SAN BERNARDINO COUNTY CALIFORNIA... SOUTHEAST NEVADA AND NORTHWEST ARIZONA. CEILING MAY LOWER TO 5-7K FT IN THUNDERSTORMS ESPECIALLY OVER NORTHWEST ARIZONA. WINDS WILL FOLLOW TYPICAL DIURNAL TRENDS EXCEPT BE GUSTY AND ERRATIC NEAR STORMS .SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY THROUGH TUESDAY. && MORGAN/PIERCE/STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:14 AM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Aug 18, 12:58 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.